Subscribe Register Login
Monday, November 20, 2017, 6:39 p.m.

ADVERTISEMENT

Top Picks - Arkansas Daily Deal

Pulaski County deputies aid two victims of overdose

By Brandon Riddle

This article was published May 18, 2017 at 4:30 a.m.



Training to counteract drug overdoses was successfully used by authorities in Pulaski County to revive two people in one week, including one Tuesday, the sheriff's office said.

While executing a search warrant at a residence in the 6500 block of Medford Lane in North Little Rock on Tuesday, deputies had placed someone in the back of a patrol car, a report states.

The person appeared fine after being in the back of the vehicle for about an hour, but his demeanor later changed, authorities said.

A sheriff's office report noted that the apparent overdose victim was found around 5:55 p.m. to be unresponsive after being taken to another patrol car.

He had "pinpoint eyes, very slow and shallow respiration, along with convulsions," a deputy noted.

The officers, believing the person had overdosed on opioids, administered the Narcan nasal spray to stop the potentially deadly effects.

The victim showed signs of improving a short time later and continued to improve as he was placed in an ambulance for transport to Baptist Heath Medical Center-North Little Rock, authorities said. He has since been released from the hospital.

Narcan, or naloxone, is an opioid antagonist that can counter the toxic effects of overdose through a spray or injection, according to the Substance Abuse and Mental Health Services Administration.

[EMAIL UPDATES: Get free breaking news alerts, daily newsletters with top headlines delivered to your inbox]

Lt. Cody Burk, spokesman for the Pulaski County sheriff's office, said the agency recently purchased naloxone and trained deputies on how to administer it in certain life-threatening scenarios. It was issued for use by the agency in April.

The sheriff's office advises in its policy that deputies "make every reasonable effort to use naloxone to revive victims of any apparent drug overdose."

In another case last week, a 51-year-old man overdosed on fentanyl in an apparent suicide attempt while he was being treated at Safe Harbor Church Lighthouse Mission Ministries, 4800 Springer Blvd. in Little Rock.

Authorities noticed the victim unresponsive and barely breathing upon their arrival Thursday, according to a report.

A deputy then administered the Narcan spray into the man's left nostril, at which point he "began breathing and his pulse got slightly stronger," the report states. The victim was later taken to a hospital.

Staff members at the rehabilitation facility noted that the man had taken several fentanyl patches orally. Nine of 10 patches in his prescription box were missing, the sheriff's office determined.

Metro on 05/18/2017

Print Headline: Officers aid two victims of overdose

ADVERTISEMENT

Comments on: Pulaski County deputies aid two victims of overdose

To report abuse or misuse of this area please hit the "Suggest Removal" link in the comment to alert our online managers. Read our Terms of Use policy.

Subscribe Register Login

You must login to make comments.

ADVERTISEMENT

SHOPPING

loading...

ADVERTISEMENT

Top Picks - Arkansas Daily Deal
Arkansas Online